Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 20, NWS Wakefield, VA

August 14, 2003Camden County, Currituck County, North Carolina; City of Chesapeake, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 14, 2003, 1:22 PM EDT for Camden County, Currituck County, North Carolina; City of Chesapeake, Virginia. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2003, 1:22 PM EDT (17:22 UTC)
Expired
Aug 14, 2003, 3:15 PM EDT
In force
113 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Camden County, NC, Currituck County, NC, City of Chesapeake, VA

The radar

The Norfolk radar (KAKQ), 89 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 141723
FFWAKQ
NCC029-053-VAC550-141915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
122 PM EDT THU AUG 14 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA
  CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA
  CURRITUCK COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR FENTRESS. STORMS WERE
DRIFTING SLOWLY SOUTHWEST BETWEEN 5 TO 10 MPH. DOPPLER RADAR 
ESTIMATED 3 TO 4 INCHES PER HOUR NEAR HIGHWAY 168 IN SOUTHEASTERN 
CHESAPEAKE.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...NORTHWEST AND MOYOCK.

LAT...LON 3659 7602 3668 7621 3650 7644 3637 7617
$$

LYNCH
1 follow-up statement
000 
WGUS71 KAKQ 141802
FFSAKQ
NCC029-053-VAC550-142000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
159 PM EDT THU AUG 14 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 315 PM EDT FOR  
CAMDEN...CURRITUCK AND CITY OF CHESAPEAKE HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA...ENDING THE FLASH 
FLOOD THREAT...HOWEVER...SOME ROADWAYS MAY BE COVERED WITH WATER. 
MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

$$

LYNCH
&&
LAT...LON 3659 7602 3668 7621 3650 7644 3637 7617

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:13 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 14, 9:13 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
913 AM EDT THU AUG 14 2003

THE LATEST SURFACE ANALYSIS SHOWS WEAK FRONT W-E ALONG VA/NC BORDER...
WITH THE FRONT LIFTING NW OVER FAR WRN VA AND KY. THE LATEST WATER
VAPOR IMAGERY AGAIN SHOWS NICE UPPER LEVEL CONFLUENCE/DEFORMATION
OVER THE MID ATLC REGION (DRY STREAK)...WITH THE DEFORMATION AXIS
HAVING NOW DROPPED INTO NRN VA AND THE LOWER ERN SHORE. LOW LEVEL
FRONT IN OUR REGION IS RATHER STATIONARY AND POORLY DEFINED...WITH
BETTER DEFINITION E OVER THE ATLC (AS A COLD FRONT) AND WELL W OF
THE REGION AS IT BECOMES A WARM FRONT. SATELLITE VISIBLE AND IR
IMAGERY SHOW BROKEN LINE OF CLOUDS PARALLEL TO THE FRONT (ON THE
WARM SIDE)...CURRENTLY DROPPING INTO CENTRAL NC.

MODELS IN THE SHORT TERM CONTINUE TO SHOW THE LOW LEVEL FRONT
DISSIPATING OVER THE CAROLINAS LATER TODAY...PER THE STRENGTHENING
RIDGING ALOFT FROM THE WEST AND INCREASED ANTICYCLONIC FLOW WORKING
INTO THE LOW LEVELS. HOWEVER AM INCLINED ON LEAVING THE SLIGHT
CHANCE (20%) WORDING IN THE SRN ZONES FOR THE AFTERNOON GIVEN THE
SLIGHTLY MORE FAVORABLE MOISTURE PROFILE AT LOW LEVELS...CLOSE
PROXIMITY TO THE WEAKENING FRONT...AND WITH THE POSSIBLY OF SEA
BREEZE ENHANCEMENT AS GIVEN THE SYNOPTIC SETUP EXPECT ERLY OR
ONSHORE FLOW TO PUSH WELL INLAND. ELSEWHERE TO THE NORTH...STRONG
RIDGING AT ALL LEVELS ALONG WITH (FINALLY) DRIER NE-E FLOW WITHIN
LOW LEVELS WILL FOR A CHANGE LIMIT SHOWER/TSTM CHANCES TO BELOW
20%...WHICH IS LOWER THAN CLIMO FOR THE AFTN THIS TIME OF YEAR.

AS FAR AS TEMPS GO...WILL MAKE A FINAL CALL ON MAX READINGS
FOLLOWING THE 10 AM OR 14Z OBS. UPDATED ZONE/GRAPHICAL/DIGITAL
FORECASTS WILL BE OUT CLOSE TO 11 AM.

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

HURLEY

PREVIOUS AFD BELOW..

-------------------------------------------------------------------

.OVERVIEW...FAIRLY QUIET NIGHT W/ NO SHWRS IN THE CWA...A FEW ISOLD
RADAR RETURNS SEEN ACRS SW VA/NW NC. WATER VPR SHOWS DRIER AIR
ALOFT...ALIGNED IN A NW TO SE FASHION PUSHING SOUTH INTO NRN VA/SRN
MD. FOG IS LESS WDSPRD THAN YSTDY MORNING...BUT A FEW LOCATIONS
HAVE VSBY LESS THAN 1/4SM. MOST AREAS ARE NOT EXPERIENCING
THIS SO NO DENSE FOG ADVSRY NEEDED.

.SHORT TERM...DESPITE DRYING ALOFT...THERE WILL STILL BE AMPLE LLVL
MSTR TDY...ESPCLY SRN ZONES. RETAINED SCHC POPS FOR NC ZONES...AND
ADDED SW VA CNTYS TO THIS AS WELL BASED ON THE WATER VPR SAT...
WHICH SHOWS LEAST AMT OF DRYING ACRS THESE AREAS. W/ LACK OF DEEP
MSTR AND STG CONVERGENCE...WOULD EXPECT THAT ANY SHWRS/TSTMS WILL
BE ISOLD AND WILL DISSIPATE RAPIDLY W/ LOSS OF DAYTIME HTG. TEMPS
WARM A FEW DGRS TDY COMPARED TO LAST FEW DAYS...UPR 80S/ NEAR 90 MOST
AREAS. KEPT FRI DRY W/ HIGHS GNRLY IN LWR 90S...850 TEMPS/THCKNS
REGIMES MAY SUGGEST MID 90S...BUT W/ ALL THE SOIL MSTR DO NOT EXPECT
TEMPS THAT WARM. FCST GETS MORE INTERESTING FOR THE WEEKEND W/ ALL
MODELS SLOWING DOWN AND AMPLIFYING AN UPR TROF FEATURE MOVING DOWN
TO THE MID ATLC FROM THE NW. THE GFS IS THE STRONGEST...SUGGESTING A
FAIRLY WET WX PATTERN INTO NEXT WEEK W/ THE UPR TROF POSITIONED WEST
OF THE AREA FROM LATE SAT THROUGH SUN NGT...THIS PUTS US IN A MOIST
SWLY FLOW. THE ETA/CANADIAN/ECMWF DO NOT DEVELOP THE TROF AS FAR
SOUTH AND WEST...BUT THEY HAVE ALL STARTED TO TREND THAT WAY FROM
EARLIER RUNS. ADDED LOW CHC POPS TO ALL ZONES FOR SUN TO REFLECT
THIS TREND.

.EXTENDED...KEPT MON DRY FOR NOW...DESPITE THE WET GFS SOLN. WILL
WAIT FOR BETTER MDL AGREEMENT BEFORE ADDING ANY PRECIP. DID ADJUST
SKY CVR UP A BIT FOR MON. NEXT FRONT SHOWN BY GFS/ECMWF LATE TUE...
BUT WILL KEEP POPS BLO CHC FOR NOW AS THIS WEEKEND FEATURE WILL
SIGNIFICANTLY AFFECT ANY SUBSEQUENT WX.

.MARINE...LGT WINDS...NO FLAGS.

.AVIATION...LOCAL IFR/LIFR CONDS EARLY THIS MRNG W/ PATCHY DENSE
FOG...THEN VFR.

BROWN
Hazardous weather outlook, Aug 14, 5:30 AM EDT, 7 hours 52 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU AUG 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 14, 12:55 PM EDT, 27 minutes before
NCZ015>017-VAZ097-098-141800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1255 PM EDT THU AUG 14 2003

...SCATTERED THUNDERSTORM ARE AFFECTING SOUTHEAST VA AND NORTHEAST
NC...

AT 100 PM EDT...RADAR SHOWED SCATTERED SHOWERS AND THUNDERSTORMS
FROM CHESAPEAKE AND SUFFOLK VA SOUTH INTO CURRITUCK...CAMDEN AND
PASQUOTANK COUNTIES OF NC...DRIFTING SOUTH AT 5 TO 10 MPH. THE
SHOWERS AND STORMS WILL CONTINUE TO AFFECT THESE LOCATIONS
THROUGH 2 PM.

THE STORMS WILL CONTAIN VERY HEAVY DOWNPOURS...OCCASSIONAL LIGHTNING
AND WIND GUSTS TO 25 MPH.  ONE TO TWO INCHES OF RAIN ARE POSSIBLE
LOCALLY BEFORE ENDING.

MOTORISTS ARE ADVISED TO USE EXTREME CAUTION...AS PONDING OF WATER
ON ROADWAYS IS LIKELY.  IF YOU ARE OUTSIDE AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER UNTIL THE STORMS PASS.

22
&&
LAT...LON 3663 7631 3641 7648 3615 7633 3621 7592
          3668 7597

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:37 PM EDTTornado WarningAKQPasquotank, Perquimans28 min

Nearby

Flash Flood Warnings in North Carolina, 2003Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.